Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 64, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 16, 2003, 2:28 AM CDT for Bourbon County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2003, 2:28 AM CDT (07:28 UTC)
- Expired
- Apr 16, 2003, 2:45 AM CDT
- In force
- 17 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2736 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
359 WUUS53 KSGF 160728 SVRSGF KSC011-160745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 227 AM CDT WED APR 16 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BOURBON COUNTY IN KANSAS * UNTIL 245 AM CDT * AT 226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF FULTON TO 9 MILES EAST OF HEPLER...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... FORT SCOTT...FULTON BY 235 AM CDT. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH. THE TOWNS OF PAWNEE STATION...MARMATON...MAPLETON...DEVON AND HARDING ARE ALSO IN THE PATH OF THESE STORMS. WIND DAMAGE FROM THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3802 9490 3768 9487 3768 9463 3802 9463 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:05 AM CDT, 23 minutes earlier.
Area forecast discussion, Apr 16, 2:05 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 AM CDT WED APR 16 2003 MAIN FORECAST FOCUS WILL BE WITH CONVECTIVE PRECIPITATION CHANCES TODAY...WITH TEMPERATURES THURSDAY/FRIDAY AND PRECIPITATION CHANCES FRIDAY INTO THE WEEKEND. WATER VAPOR IMAGERY SHOWING NEGATIVELY TILTED SHORTWAVE TROUGH PUSHING EAST INTO WESTERN OK/TX/KS. CONVECTION FORMED EARLIER AHEAD OF DRYLINE OVER WESTERN KS/OK AND FORMED INTO SQUALL LINE WHICH WAS PUSHING INTO EASTERN OK/KS. SEVERE THUNDERSTORM WATCH EXTENDS INTO EASTERN KANSAS COUNTIES. SURFACE DEW POINTS HAD A WIDE RANGE OVER THE CWA WITH HIGHEST READINGS STILL ONLY IN THE LOW 50S ACROSS WESTERN MISSOURI/EASTERN KANSAS AND VERY DRY AIR IN THE EASTERN CWA WITH DEW POINTS IN THE LOW 40S. SHOWERS CONTINUE TO HIT THE DRIER AIR MASS IN WESTERN MISSOURI AND DIMINISH IN INTENSITY...HOWEVER SHOWERS WERE TAPPING INTO STRONG LOW LEVEL JET WINDS AND WITH INVERTED V SOUNDINGS OVER THE AREA MAY SEE SOME DOWNBURST WINDS WITH SHRA/TSRA ACTIVITY THIS MORNING. THE MAIN ACTION OVER THE CWA HOWEVER WILL BE LATER TODAY AS THE NEARLY STACKED LOW PRESSURE SYSTEM MOVES INTO THE AREA. COLD FRONT SHOULD MOVE INTO THE CWA BY THE EARLY AFTERNOON. MAIN CONCERN WOULD BE WITH AMOUNT OF CLOUD COVER LIMITING THE AMOUNT OF AFTERNOON INSTABILITY. HOWEVER...WATER VAPOR IMAGERY SHOWS A NICE DRY SLOT MOVING ACROSS NORTHERN TEXAS AND WESTERN OKLAHOMA SO MAY SEE SOME SUNSHINE AFTER THE MORNING CONVECTION CLEARS. WITH SOME AFTERNOON HEATING...MARGINAL CAPES AROUND 500-600 J/KG COULD BE REACHED IN CENTRAL AND SOUTH CENTRAL MO WITH PRETTY DECENT SPEED SHEAR. SHOULD SEE CONVECTION FIRE ALONG THE COLD FRONT AND NARROW DEW POINT AXIS ACROSS CENTRAL MISSOURI THIS AFTERNOON. STORMS MAY BEGIN AS SUPERCELLS WITH HAIL AND HIGH WIND THE MAIN THREAT WITH ISOLATED TORNADOES POSSIBLE. THIS SHOULD EVOLVE INTO A LINE OF CONVECTION BY THE EVENING AND SHIFT EASTWARD AND OUT OF THE CWA INTO THE OHIO VALLEY TONIGHT. WILL GO WITH THE HIGHEST POPS THIS AFTERNOON ACROSS THE EASTERN HALF OF THE CWA. AS THE UPPER LEVEL SYSTEM LEAVES THE AREA ON THURSDAY...WEAK UPPER RIDGE MOVES INTO THE AREA BUT PROGRESSIVE SOUTHERN STREAM BRINGS IN ANOTHER NEGATIVELY TILTED SHORTWAVE INTO THE SOUTHERN/CENTRAL PLAINS THURSDAY NIGHT/FRIDAY. ETA SHOWS NICE 50-55KT LOW LEVEL JET DEVELOPING ACROSS EASTERN OKLAHOMA/KANSAS ON THURSDAY NIGHT AND LOOKS LIKE CONVECTIVE PRECIPITATION MAY PUSH INTO CWA EARLIER THAN INHERITED GRIDS SUGGEST. ALSO...MUCH WARMER 850 AIR WILL BE ADVECTED INTO THE AREA ON FRIDAY. HAVE WARMED TEMPS ON FRIDAY INTO THE LOW TO MID 70S. WILL ALSO BE INTRODUCING POPS ON FRIDAY ACROSS THE CWA. WEEKEND LOOKS WET AS MAIN UPPER LEVEL SYSTEM MOVES ACROSS THE AREA. .SGF... MO...NONE. KS...NONE. LINDENBERG
Hazardous weather outlook, Apr 15, 1:00 PM CDT, 13 hours 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE APR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: FIRE DANGER. STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. AREAS AFFECTED AND TIMING: FIRE DANGER FOR ALL OF THE OZARKS THIS AFTERNOON. STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH FOR AREAS NORTHWEST OF A LINE FROM PINEVILLE TO SPRINGFIELD AND OSAGE BEACH MISSOURI THROUGH THIS AFTERNOON. DISCUSSION: A STRONG AREA OF LOW PRESSURE OVER THE PLAINS WILL INTENSIFY FURTHER ACROSS THE PLAINS THIS AFTERNOON. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL BE POSSIBLE OVER THE NORTHWESTERN ONE-THIRD OF THE MISSOURI OZARKS TODAY. THIS WILL COMBINE WITH LOW RELATIVE HUMIDITIES AND LOW FUEL STICK MOISTURES TO PRODUCE A HIGH FIRE DANGER OVER THE ENTIRE MISSOURI OZARKS REGION THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY AFTERNOON PROVIDING THE CHANCES OF THUNDERSTORMS. ALTHOUGH ALL THE REGION HAS A CHANCE OF THUNDERSTORMS WEDNESDAY...HIGHER INSTABILITIES AND WIND SHEAR WILL ENHANCE STRONGER THUNDERSTORMS IN SOUTH CENTRAL AND CENTRAL MISSOURI...OR MAINLY AREAS EAST OF A LINE FROM CAMDENTON TO AVA MISSOURI WEDNESDAY AFTERNOON. CONVECTIVE PARAMETERS INDICATED A FEW SEVERE THUNDERSTORMS POSSIBLE IN THESE AREAS. ALSO DUE TO THE PROXIMITY OF THE SURFACE AND UPPER LEVEL LOW...ROTATING STORMS ARE POSSIBLE WITH THE MAIN THREAT AT THIS TIME LARGE HAIL AND DAMAGING WINDS. FURTHER INFORMATION IS NEEDED TO DETERMINE IF TORNADIC SUPERCELLS ARE POSSIBLE IN THIS AREA OF CONCERN. THEREFORE SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR FUTURE UPDATES ON THE POTENTIAL OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF JLT
In the hours before
Special weather statement, Apr 15, 11:29 PM CDT, 2 hours 59 minutes before
KSZ073-097-101-161000- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1129 PM CDT TUE APR 15 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 125...IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT AND PITTSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. DSA THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV.
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 1:59 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.